Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 30, 2002Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2002, 9:17 PM MDT for Adams County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 9:17 PM MDT (03:17 UTC)
Expired
Jul 30, 2002, 10:15 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Adams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:55 PM MDTHail 1Hettinger, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS53 KBIS 310317
SVRBIS
NDC001-310415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM MDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1015 PM MDT

* AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER REEDER...OR ABOUT 25 MILES EAST OF
  BOWMAN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCYRUS AT 925 PM MDT
  HETTINGER AT 940 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4624 10297 4598 10296 4597 10216 4620 10220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 30 2002

A COLD FRONTAL SYSTEM WILL PUSH ACROSS OUR FORECAST AREA LATE
TONIGHT BRINGING A CHANCE OF THUNDERSTORMS. BECAUSE OF THE LACK OF A
BERMUDA HIGH OVER THE SOUTHEAST U.S. DEWPOINTS WILL NOT REBOUND TO
ANY GREAT EXTENT WITH THE APPROACH OF THIS SYSTEM.

IN THE MID LEVELS A DRY ZONAL FLOW WILL CONTINUE THROUGH THE
WEEKEND...HOWEVER SOME IMPULSES ALONG THE SOUTHERN PERIPHERY OF THE
FLOW MAY PUSH ENOUGH VERTICAL MOTION NORTHWARD TO BRING A CHANCE OF
SHOWERS TO THE STATE.

WE MAY SEE SOME OVERNIGHT READINGS IN THE 40S WEDNESDAY AND THURSDAY
NIGHT AS A COOL HIGH PRESSURE PUSHES SOUTH OUT OF CANADA.

.BIS...NONE.
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:26 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie64 min
Jul 30, 11:08 PM MDTSevere Thunderstorm WarningBISSioux67 min
Jul 31, 1:28 AM MDTSevere Thunderstorm WarningBISMorton, Stark47 min
Jul 31, 2:29 AM MDTSevere Thunderstorm WarningBISMorton61 min
Jul 31, 3:17 PM MDTSevere Thunderstorm WarningBISMcHenry58 min
Jul 31, 4:08 PM MDTSevere Thunderstorm WarningBISPierce67 min
Jul 31, 4:10 PM MDTSevere Thunderstorm WarningBISWard50 min
Jul 31, 4:40 PM MDTSevere Thunderstorm WarningBISMcLean65 min
Jul 31, 5:17 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jul 31, 5:30 PM MDTSevere Thunderstorm WarningBISPierce45 min
Jul 31, 5:58 PM MDTSevere Thunderstorm WarningBISOliver47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.